Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 170, NWS Tulsa, OK

May 4, 2020Benton County, Carroll County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 7:34 PM CDT for Benton County, Carroll County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 7:34 PM CDT (00:34 UTC)
Expired
May 4, 2020, 8:30 PM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Benton County, AR, Carroll County, AR

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS54 KTSA 050034
SVRTSA
ARC007-015-050130-
/O.NEW.KTSA.SV.W.0170.200505T0034Z-200505T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
734 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Benton County in northwestern Arkansas...
  Northwestern Carroll County in northwestern Arkansas...

* Until 830 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located near Washburn,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Berryville...                     Eureka Springs...
  Gateway...                        Beaver...
  Urbanette...                      Grandview...
  Pleasant Ridge...                 Oak Hill...
  Busch...                          

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3631 9351 3643 9393 3650 9399 3650 9342
TIME...MOT...LOC 0034Z 289DEG 26KT 3656 9394 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
254 
WWUS54 KTSA 050055
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
755 PM CDT Mon May 4 2020

ARC007-050105-
/O.CAN.KTSA.SV.W.0170.000000T0000Z-200505T0130Z/
Benton AR-
755 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3631 9351 3641 9383 3647 9387 3650 9387
      3650 9342
TIME...MOT...LOC 0055Z 289DEG 26KT 3651 9376 

$$

ARC015-050130-
/O.CON.KTSA.SV.W.0170.000000T0000Z-200505T0130Z/
Carroll AR-
755 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CARROLL COUNTY...

At 755 PM CDT, a severe thunderstorm was located near Beaver, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Beaver...                         Urbanette...
Grandview...                      Pleasant Ridge...
Oak Hill...                       Busch...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3631 9351 3641 9383 3647 9387 3650 9387
      3650 9342
TIME...MOT...LOC 0055Z 289DEG 26KT 3651 9376 

HAIL...1.00IN
WIND...60MPH
 
$$
836 
WWUS54 KTSA 050100
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
800 PM CDT Mon May 4 2020

ARC015-050130-
/O.CON.KTSA.SV.W.0170.000000T0000Z-200505T0130Z/
Carroll AR-
800 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL CARROLL COUNTY...

At 759 PM CDT, a severe thunderstorm was located 3 miles northeast of
Beaver, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Berryville...                     Beaver...
Grandview...                      Urbanette...
Pleasant Ridge...                 Oak Hill...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3633 9350 3637 9361 3645 9375 3650 9382
      3650 9342
TIME...MOT...LOC 0059Z 289DEG 26KT 3650 9372 

HAIL...1.00IN
WIND...60MPH
 
$$
281 
WWUS54 KTSA 050127
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
827 PM CDT Mon May 4 2020

ARC015-050137-
/O.EXP.KTSA.SV.W.0170.000000T0000Z-200505T0130Z/
Carroll AR-
827 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CARROLL COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3633 9350 3637 9361 3645 9375 3650 9382
      3650 9342
TIME...MOT...LOC 0127Z 301DEG 23KT 3641 9354 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:34 PM CDT, 1 hour earlier.

Area forecast discussion, May 4, 6:34 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
634 PM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions are expected Tonight even with scattered
severe thunderstorms affecting KMLC and the western Arkansas
sites through 6z. VFR conditions are anticipated on Tuesday.

&&

.PREV DISCUSSION... /Issued 231 PM CDT Mon May 4 2020/

..SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 4, 5:22 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 7:14 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CDT Mon May 4 2020

OKZ063-050045-
Delaware OK-
714 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELAWARE COUNTY UNTIL 745
PM CDT...

At 714 PM CDT, a strong thunderstorm was located near Chloeta, moving
east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Jay...                            Chloeta...
Lake Eucha State Park...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3638 9500 3648 9500 3652 9462 3631 9460
TIME...MOT...LOC 0014Z 266DEG 42KT 3642 9493
Local storm report, May 4, 7:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 WSW CHOUTEAU          36.16N 95.43W
05/04/2020  E1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

MAT
Local storm report, May 4, 7:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
716 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 WSW CHOUTEAU          36.16N 95.41W
05/04/2020  E1.50 INCH       MAYES              OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 4, 7:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             10 E MIAMI              36.87N 94.70W
05/04/2020  E2.75 INCH       OTTAWA             OK   PUBLIC

            CAR WINDOWS BROKEN

&&

MAT
Local storm report, May 4, 7:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             2 SW CHOUTEAU           36.17N 95.37W
05/04/2020  E1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

MAT
Special weather statement, May 4, 7:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
734 PM CDT Mon May 4 2020

OKZ063-050100-
Delaware OK-
734 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELAWARE COUNTY
UNTIL 800 PM CDT...

At 733 PM CDT, a strong thunderstorm was located over Kansas, moving
east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
West Siloam Springs...            Colcord...
Kansas...                         Twin Oaks...
Natural Falls State Park...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

Persons in the path of this storm should remain alert in case a new
warning is issued.

LAT...LON 3624 9458 3616 9457 3617 9484 3626 9480
      3630 9459
TIME...MOT...LOC 0033Z 275DEG 26KT 3622 9477

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:08 PM CDTSpecial Weather StatementTSABenton37 min
May 4, 8:19 PM CDTSevere Thunderstorm WarningTSABenton, Washington41 min
May 4, 8:46 PM CDTAreal Flood AdvisoryTSAWashington119 min
May 4, 8:49 PM CDTSevere Thunderstorm WarningTSACrawford, Washington41 min
May 4, 9:24 PM CDTSpecial Weather StatementTSACrawford36 min
May 4, 9:44 PM CDTSpecial Weather StatementTSACrawford, Franklin31 min
May 4, 10:01 PM CDTSpecial Weather StatementTSASebastian29 min
May 4, 10:12 PM CDTSpecial Weather StatementTSAFranklin, Sebastian33 min
May 4, 10:22 PM CDTSpecial Weather StatementTSASebastian23 min
May 4, 10:36 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian17 min
May 4, 10:48 PM CDTSevere Thunderstorm WarningTSACrawford27 min
May 4, 11:07 PM CDTSpecial Weather StatementTSACrawford23 min
May 4, 11:13 PM CDTSpecial Weather StatementTSASebastian32 min
May 4, 11:24 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian25 min
May 4, 11:38 PM CDTSpecial Weather StatementTSAFranklin37 min
May 4, 11:46 PM CDTSevere Thunderstorm WarningTSAFranklin29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.